Veterinarians help reverse K-9 overdoses

Posted: Updated:

URBANA, Ill. (WAND): The opioid epidemic is affecting more than just people.

"They're not just dogs I mean the dog lives with me, he's my partner, he's with me 24/7," Deputy Chad Beasley, with the Champaign County Sheriff's Office, says. "I always jokingly say, 'he's with me more than my wife' which is probably true."

Arco is Deputy Beasley's partner. He is a 5 year old Dutch Shepherd.

"I've had him on the street for about 4 years now," Beasley says.

Arco helps with tracking people, finding weapons, and seeking out heroin. That job is becoming increasingly dangerous.

"A lot of the heroin that we're seeing now is mixed with that fentanyl and carfentantil so they're mixing it and we don't know what's in it," Beasley says. "That's the problem - it's very potent so it can not only injure the officers but injure the dog."

Because of a dogs heightened sense of smell, sniffing out this laced heroin can cause them to overdose. That's where veterinarians at the University of Illinois come in.

"These animals are out there on the front lines saving lives, we really need to be taking care of them," Dr. Maureen McMichael, a professor of emergency medicine and critical care, says.

Dr. McMichael, along with veterinarian Ashley Mitek, have begun an educational campaign to teach handlers and first responders how to reverse to an overdose in a K-9.

"They are almost all carrying the reversal agent called naloxone and we're just showing them where to give the injection," Dr. McMichael says.

"You spray it into each nostril, it's that easy," Beasley says.

For the handlers, these working dogs are as important as any other member of the force.

"I mean these dogs just are kind of invaluable," Beasley says.

They've started a Working Dogs fund to help care for these animals. If you'd like to donate, you can give here.

Current Conditions
/